Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:1655   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2020  |  Volume : 13  |  Issue : 1  |  Page : 98-99
A case of triphasic anaphylaxis


Department of Acute Critical Care Medicine, Shizuoka Hospital, Juntendo University, Shizuoka, Japan

Click here for correspondence address and email

Date of Submission29-Sep-2019
Date of Acceptance18-Oct-2020
Date of Web Publication19-Mar-2020
 

How to cite this article:
Takeuchi I, Muramatsu KI, Nagasawa H, Yanagawa Y. A case of triphasic anaphylaxis. J Emerg Trauma Shock 2020;13:98-9

How to cite this URL:
Takeuchi I, Muramatsu KI, Nagasawa H, Yanagawa Y. A case of triphasic anaphylaxis. J Emerg Trauma Shock [serial online] 2020 [cited 2020 Apr 9];13:98-9. Available from: http://www.onlinejets.org/text.asp?2020/13/1/98/280963




Dear Editor,

We encountered a unique patient with triphasic anaphylaxis. A 24-year-old woman with a 2-time history of anaphylaxis due to unknown cause felt a mild fever and pharyngeal pain while working a night shift as a nurse. After her shift (in the morning), she ate some bread and then took cold medicine, which included salicylamide, acetaminophen, caffeine, and promethazine. Later that afternoon, she consumed a hydration drink due to feeling under the weather. Early the next morning, before 6 a.m., she noticed she had urticaria and vomiting when she awoke and called an ambulance.

When emergency medical technicians checked her, her systolic blood pressure was 70 mmHg, so she was transported to our acute critical care center. On arrival, her vital signs were as follows: the Glasgow Coma Scale, E4V5M6; blood pressure, 96/58 mmHg; heart rate, 100 bpm; percutaneous saturation, 99% under 6 L/min of oxygen; and body temperature, 36.5°C. She had diffuse urticaria and vomiting once. She was diagnosed with anaphylactic shock due to unknown cause and therefore underwent an intramuscular injection of 0.3 mg of adrenaline and drip infusion of 125 mg of methylpredon in, 10 mg of chlorpheniramine, and 20 mg of famotidine. After these treatments, her symptoms subsided, and she was admitted for observation. After admission at 3 p.m., she experienced diffuse urticaria and vomiting again. She, therefore, underwent 125 mg of methylpredon in every 6 h and 10 mg of chlorpheniramine and 20 mg of famotidine at every 12 h for 3 days. Her symptoms subsided again. However, she relapsed with diffuse urticaria and vomiting at 6 p.m. on the same day, which subsequently subsided. At 11 p.m. on the same day, she felt itching and had erythema, and these symptoms also subsided. This was the final event during her admission. On the 4th hospital day, she was discharged.

This is the second case of triphasic anaphylaxis. We did not consider the fourth skin change to be anaphylaxis because this event did not meet the definition of anaphylaxis.[1] Lee et al. reported factors that might predict biphasic reactions.[2] They identified 872 anaphylaxis-related visits. Among them, 36 (4.1%) visits resulted in biphasic reactions. A multivariable analysis showed that prior anaphylaxis, unknown inciting trigger, and a first adrenaline administration more than 60 min after the symptom onset were statistically significantly associated with biphasic reactions. In the present case, delayed injection of adrenaline from symptoms, prior anaphylaxis, and an unknown trigger was risk factors of repeated anaphylactic reactions. Concerning triphasic anaphylaxis, Gönül et al. reported a case

of Omalizumab-induced triphasic anaphylaxis.[3] However, they did not discuss the mechanism underlying the triphasic nature. In the present case, the onset of flu may cause a deterioration in the healing process of anaphylaxis by increasing the cytokine levels. In addition, ingested drugs or foods might induce delayed allergen absorption from the bowel. Furthermore, these allergens may also take a long time to metabolize and/or be excreted until they are completely eliminated from the body. These might explain the repeated anaphylactic reaction.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorsh

This manuscript received financial support from the Ministry of Education, Culture, Sports, Science and Technology (MEXT)-Supported Program for the Strategic Research Foundation at Private Universities, 2015-2019 concerning (The constitution of total researching system for comprehensive disaster, medical management, corresponding to wide-scale disaster).

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Sampson HA, Muñoz-Furlong A, Campbell RL, Adkinson NF Jr., Bock SA, Branum A, et al. Second symposium on the definition and management of anaphylaxis: Summary report – Second national institute of allergy and infectious disease/Food allergy and anaphylaxis network symposium. J Allergy Clin Immunol 2006;117:391-7.  Back to cited text no. 1
    
2.
Lee S, Peterson A, Lohse CM, Hess EP, Campbell RL. Further evaluation of factors that may predict biphasic reactions in emergency department anaphylaxis patients. J Allergy Clin Immunol Pract 2017;5:1295-301.  Back to cited text no. 2
    
3.
Gönül M, Özenergün Bittacı A, Ergin C. Omalizumab-induced triphasic anaphylaxis in a patient with chronic spontaneous urticaria. J Eur Acad Dermatol Venereol 2016;30:e135-6.  Back to cited text no. 3
    

Top
Correspondence Address:
Youichi Yanagawa
Department of Acute Critical Care Medicine, Shizuoka Hospital, Juntendo University, Shizuoka
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JETS.JETS_132_19

Rights and Permissions




 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed49    
    Printed0    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal